Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 41, NWS Philadelphia/Mount Holly

May 16, 20258 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 16, 2025, 10:24 AM EDT for 8 counties in Pennsylvania. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 10:24 AM EDT (14:24 UTC)
Expired
May 16, 2025, 11:30 AM EDT
In force
66 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berks County, PA, Bucks County, PA, Carbon County, PA, Chester County, PA, Lehigh County, PA, Monroe County, PA, Montgomery County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 149 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 10:45 AM EDTHAIL 0.25Jim Thorpe, PACorrects previous hail report from 1 E New Britain to Jim Thorpe. Pea sized hail.
May 16, 10:48 AM EDTTSTM WND DMG1 S Laureldale, PAWires down along Centre Street and Franklin Street. Time estimated from radar.
May 16, 10:50 AM EDTTSTM WND DMG1 Wnw Temple, PAWires Down - Wires down on an unoccupied car. Time estimated from radar.
May 16, 10:54 AM EDTTSTM WND DMGWashington Twp, PATrees and wires down. Time estimated from radar.
May 16, 10:55 AM EDTTSTM WND DMG1 Sse Exeter Twp, PA*** 1 INJ *** Tree down on house in Exeter Township. Report of at least 1 injury. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 10:06 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS51 KPHI 161424
SVRPHI
PAC011-017-025-029-077-089-091-095-161530-
/O.NEW.KPHI.SV.W.0041.250516T1424Z-250516T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
1024 AM EDT Fri May 16 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Berks County in eastern Pennsylvania...
  Lehigh County in eastern Pennsylvania...
  Northwestern Montgomery County in southeastern Pennsylvania...
  Carbon County in northeastern Pennsylvania...
  Northwestern Bucks County in southeastern Pennsylvania...
  North central Chester County in southeastern Pennsylvania...
  Southwestern Monroe County in northeastern Pennsylvania...
  Northampton County in eastern Pennsylvania...

* Until 1130 AM EDT.

* At 1024 AM EDT, severe thunderstorms were located along a line
  extending from near Hazleton to near McKeansburg to near
  Strausstown, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* Locations impacted include...
  Allentown, Reading, Easton, Lehighton, Bethlehem, Pottstown, Forks,
  Emmaus, Wyomissing, Northampton, Quakertown, Wilson, Downingtown,
  Hellertown, Nazareth, Palmerton, Bangor, Birdsboro, Kutztown, and
  Jim Thorpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with these storms. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4047 7639 4052 7632 4052 7625 4054 7617
      4058 7606 4057 7602 4065 7598 4070 7583
      4074 7576 4083 7590 4091 7599 4098 7582
      4089 7516 4048 7525 4000 7567
TIME...MOT...LOC 1424Z 290DEG 34KT 4091 7591 4069 7596 4050 7610 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Staarmann
2 follow-up statements
141 
WWUS51 KPHI 161448
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
1048 AM EDT Fri May 16 2025

PAC011-017-025-029-077-089-091-095-161530-
/O.CON.KPHI.SV.W.0041.000000T0000Z-250516T1530Z/
Berks PA-Lehigh PA-Montgomery PA-Carbon PA-Bucks PA-Chester PA-
Monroe PA-Northampton PA-
1048 AM EDT Fri May 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR BERKS...LEHIGH...NORTHWESTERN MONTGOMERY...SOUTHEASTERN CARBON...
NORTHWESTERN BUCKS...NORTH CENTRAL CHESTER...SOUTHWESTERN MONROE AND
NORTHAMPTON COUNTIES...

At 1048 AM EDT, severe thunderstorms were located along a line
extending from near Palmerton to near Claussville to Laureldale,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Allentown, Reading, Easton, Lehighton, Bethlehem, Pottstown, Forks,
Emmaus, Wyomissing, Northampton, Quakertown, Wilson, Downingtown,
Hellertown, Nazareth, Palmerton, Bangor, Birdsboro, Kutztown, and Jim
Thorpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 7622 4053 7600 4062 7592 4070 7583
      4074 7576 4079 7583 4097 7575 4089 7516
      4048 7525 4000 7567
TIME...MOT...LOC 1448Z 290DEG 35KT 4083 7564 4061 7572 4038 7591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Staarmann
208 
WWUS51 KPHI 161504
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
1104 AM EDT Fri May 16 2025

PAC011-017-025-029-077-089-091-095-161530-
/O.CON.KPHI.SV.W.0041.000000T0000Z-250516T1530Z/
Berks PA-Lehigh PA-Montgomery PA-Carbon PA-Bucks PA-Chester PA-
Monroe PA-Northampton PA-
1104 AM EDT Fri May 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR EASTERN BERKS...LEHIGH...NORTHWESTERN MONTGOMERY...SOUTHEASTERN
CARBON...NORTHWESTERN BUCKS...NORTH CENTRAL CHESTER...SOUTHWESTERN
MONROE AND NORTHAMPTON COUNTIES...

At 1103 AM EDT, severe thunderstorms were located along a line
extending from near Beersville to near Ancient Oaks to 6 miles
northeast of Birdsboro, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement. At 1100 AM EDT, a downed tree and building 
         collapse was reported in Exeter Township in Berks County.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Allentown, Reading, Easton, Bethlehem, Pottstown, Forks, Emmaus,
Wyomissing, Northampton, Quakertown, Wilson, Downingtown, Hellertown,
Nazareth, Palmerton, Bangor, Birdsboro, Kutztown, Royersford, and
Slatington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4026 7606 4046 7587 4086 7558 4094 7556
      4089 7516 4048 7525 4000 7567
TIME...MOT...LOC 1503Z 290DEG 34KT 4078 7547 4056 7555 4033 7574 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Staarmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:11 AM EDT, 13 minutes earlier.

Area forecast discussion, May 16, 10:11 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1011 AM EDT Fri May 16 2025

.SYNOPSIS...
A warm front lifts north across the area this morning. Periods of
showers, thunderstorms, and humidity continue through Saturday ahead
of a strong cold front that passes through late Saturday afternoon
into Saturday evening. High pressure builds into the area on Sunday
and persists into Tuesday before another period of unsettled weather
returns Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1010 AM...A Severe Thunderstorm Watch is now in effect for most
of the region. See the previous discussion below for details.

Previous discussion from 9:40am...The morning fog is beginning
to mix out from south to north as a warm front inches northward
this morning. An MCS located now along the Susquehanna River
Valley and pushing ESE. Concern is now growing that as the warm
front lifts northward, the warm sector will intersect with the
MCS, helping reinvigorate the cluster of storms and increase
their severe potential. The associated outflow boundary from the
MCS is also beginning to trigger off some convection, forming a
broken line from Harrisburg to DC, providing another area of
lift to form additional thunderstorms. The area of interest at
this time is extreme southeast PA, mainly south of the PA
turnpike, into the Delmarva Peninsula. Severe parameters will be
present, with CAPE values increasing to 1000+ j/kg with bulk
shear values around 35 to 40 knots. Damaging winds and large
hail look to be the biggest threats but a brief tornado or two
cannot be ruled out. Finally, given how wet it's been and that
these storms will be capable of producing very heavy downpours,
localized flooding will also be possible.

As we get further into the day Friday towards the afternoon and
early evening, the forecast becomes a little more uncertain.
Following the initial round of showers/storms with the MCS
there are indications that more scattered convection develops as
we go through the afternoon. This later convective development
could on the one hand be aided by residual boundaries from the
earlier convection but could also be mitigated if the MCS takes
longer to move through since this would give the atmosphere less
time to recover. Otherwise, the morning fog will have been
broken up with the first round of convection moving through and
we may even see some sunny breaks or partial sunshine for a time
in the afternoon. But again, this could fuel convective
redevelopment and this second round of storms could also be
severe. It will be a warm and very humid day with highs
generally ranging from the mid to upper 70s north to the low to
mid 80s south. Right near the shore though it will be a bit
cooler.

For Friday night, there may still be some convection ongoing into
the evening but this should diminish with time leading to another
brief lull. Once again, there could be some low clouds, mist, and
fog that form due to the continuing moist environment. The action
won't be over though because by later Friday night the main slug
of energy more directly associated with low will be approaching
and this could bring another MCS into the area sometime either
overnight Friday night or Saturday morning. There remains a lot
of uncertainty on this though. Otherwise, it will be a mild,
muggy night with lows mainly in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Mid/upper level low over the Great Lakes will pivot east on Saturday
as a vigorous shortwave tracks across the Mid-Atlantic with
northwest flow developing in its wake on Sunday. At the surface, an
area of low pressure will slide across Ontario/Quebec by Saturday
night before meandering near Nova Scotia on Sunday. A strong cold
front will pass through the area late Saturday afternoon into
Saturday night.

To start out Saturday, a MCS originating from the lower Ohio Valley
is progged to approach our area on Saturday morning. The overall
nature of this feature depicted by the latest CAM guidance is that
it will be decaying or even dissipate as it approaches our area. A
few showers and thunderstorms may be possible through the morning
hours especially north and west, but since this feature is mesoscale
driven, it's very difficult to depict where this feature may be come
Saturday morning. Skies should be partly to mostly cloudy through
the morning however, before clearing out by early afternoon.
Temperatures will climb into the 80s for most areas with dew points
in the low to mid 60s making it feel quite uncomfortable outside.
The cold front will continue to make its way east through the
afternoon where isolated to scattered thunderstorms will re-develop
by the afternoon. In addition to the better forcing, we'll have
MLCAPE values around 1000-1500 J/kg, DCAPE around 900 J/kg, and
modest shear as indicated by point forecast soundings. These
parameters will support damaging winds being the primary concern and
possibly some severe hail. A brief tornado also cannot be ruled out
as some low level shear will be in place. This is in line with the
Storm Prediction Center which keeps the entire area in a Slight Risk
(Level 2/5). Unfortunately, this threat is conditional and entirely
dependent on the morning MCS and how it evolves, so the forecast may
vary significantly by this time tomorrow. Nonetheless, the cold
front will push off the coast by Saturday night and the threat for
storms wanes in addition to the loss of daytime heating.

Sunday is looking like the better half of the weekend as tranquil
weather returns with the upper trough moving further east. Partly to
mostly cloudy skies are expected with dry conditions and lower
humidity. Perhaps an isolated shower is possible north and west, but
general thinking is most of the area will stay dry. The one thing to
note is winds will increase as diurnal mixing occurs as the area
lies wedged between systems resulting in a tightening pressure
gradient. Wind gusts up 30-35 mph will be possible. Gusts will
diminish into Sunday night under mostly clear skies. Despite the
windy conditions, high temperatures should mainly be in the 70s
(with 60s in the Poconos).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
By Monday, low pressure over the Canadian Maritimes will begin to
move further east into the North Atlantic. At the same time, high
pressure will settle over the Mid-Atlantic before moving offshore on
Tuesday. Aloft, the area will be situated under northwest flow in
wake of exiting upper trough. All in all, a tranquil weather period
is in store with mostly clear skies, light winds and dry weather.

By Tuesday night and through the middle of the week, our attention
will turn to our next weather system which will take aim at the
area. Global and ensemble guidance both feature a deep upper trough
moving into the Great Lakes/Northeast region around the middle of
the week with a potential coastal low developing before moving up
towards New England. This would indicate another period of unsettled
weather with periods of rain starting as early as Tuesday night,
and more so on Wednesday and Thursday. Still quite a ways out from
this potential, so have generally stuck with NBM guidance and capped
rain chances at chance (~30-50%).

In terms of temperatures, we'll encounter temperatures around
average on Monday, before dipping below average for Tuesday through
Thursday as the area remains situated within the deep upper
trough.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Restrictions to IFR/LIFR fore most sites to start the
day then some improvement to MVFR expected between 14-17Z.
However, around this time there will be a complex of showers and
storms moving through as it moves in from the west but still
some uncertainty on the details including how strong it will be
at this time. Winds light and variable early in the day becoming
SW 5 to 10 knots in the afternoon. There could be some
additional showers/storms that form in the mid to late
afternoon. Moderate confidence.

Tonight...Any showers/storms diminish through the evening with
with the potential for low cigs and low visbys once again due to
stratus, mist and fog. Low MVFR or IFR appears likely. More
showers and storms could move in late. S to SW winds around 5
knots. Low confidence.

Outlook...

Saturday through Saturday night...Primarily VFR expected. Scattered
showers and thunderstorms likely, especially during the afternoon
and early evening. Any shower or thunderstorm may cause temporary
sub-VFR conditions, gusty winds and/or visibility restrictions.

Sunday through Tuesday...VFR. Gusty winds up to 25-30 kt possible on
Sunday. Otherwise, no significant weather expected.

&&

.MARINE...
Areas of dense fog over the waters likely to be an issue through the
first half of Friday. Beyond this time, increasing chances for
showers/storms over the waters in the afternoon. Generally sub SCA
except any storms could produce locally strong winds.

The risk for some showers/storms over the waters continues Friday
night along with the potential for low visbys due to fog.

Outlook...

Saturday through Saturday night...No marine headlines expected.

Sunday through Sunday night...SCA conditions possible due to wind
gusts up to 25 kt.

Monday through Tuesday...No marine headlines expected.

&&

.TIDES/COASTAL FLOODING...
The Coastal Flood Advisory for northwestern Burlington and lower
Bucks Counties has been extended until 8 AM Saturday. Minor
coastal flooding is expected with the early morning high tide
this morning and on Saturday. It's possible minor coastal
flooding may occur on Sunday as well, where further extensions
may be needed.

For areas of the lower tidal Delaware River near Philadelphia
may encounter spotty minor coastal flooding through Saturday,
but should fall short of advisory levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory until 8 AM EDT Saturday for PAZ106.
NJ...Coastal Flood Advisory until 8 AM EDT Saturday for NJZ019.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until noon EDT today for ANZ430-431-450>455.

&&

SYNOPSIS...DeSilva/Hoeflich
NEAR TERM...Fitzsimmons/MJL
SHORT TERM...DeSilva
LONG TERM...DeSilva
AVIATION...DeSilva/Fitzsimmons
MARINE...DeSilva/Fitzsimmons
TIDES/COASTAL FLOODING...

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:34 PM EDTDense Fog AdvisoryPHIBerks, Bucks, Carbon, Chester, Delaware, Lehigh and 4 more12 hr
May 16, 11:16 AM EDTSevere Thunderstorm WarningPHIChester, Delaware, Montgomery, Philadelphia59 min
May 16, 11:22 AM EDTSevere Thunderstorm WarningPHIBucks, Chester, Montgomery, Philadelphia53 min
May 16, 11:32 AM EDTFlash Flood WarningPHIBucks, Delaware, Montgomery, Philadelphia4 hr
May 16, 11:41 AM EDTFlash Flood WarningPHIChester, Delaware4 hr
May 16, 12:20 PM EDTSevere Thunderstorm WarningPHIDelaware, Philadelphia40 min
May 16, 12:21 PM EDTFlash Flood WarningPHIBucks, Montgomery4 hr
May 16, 2:02 PM EDTRiver Flood WarningPHIChester5 hr
May 16, 3:29 PM EDTAreal Flood WarningPHIBerks6 hr
May 16, 3:53 PM EDTAreal Flood WarningPHIMontgomery100 min
May 16, 4:42 PM EDTAreal Flood WarningPHIMontgomery, Philadelphia4 hr
May 16, 5:15 PM EDTAreal Flood WarningPHIBucks112 min
May 16, 6:43 PM EDTAreal Flood WarningPHIPhiladelphia113 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.